Hepatocellular Enzyme Elevations in a Patient Receiving Ceftriaxone

Anastasia M. Rivkin

Disclosures

Am J Health Syst Pharm. 2005;62(19):2006-2010. 

In This Article

Case Report

A 31-year-old man arrived at the emergency department (ED) with a one-week history of sinus infection, headache, decreased oral intake, and ear pain. He reported taking ibuprofen and pseudoephedrine, with partial relief of his symptoms. On the day of admission, he developed a severe headache, nausea, vomiting, and confusion.

He had no significant past medical history, was physically fit, and reported taking multivitamins and calcium supplements. The patient was also taking bisacodyl and caffeine tablets and drank an energy drink daily. He denied taking hormonal or protein supplements.

The patient reported having penicillin allergy, described as facial hives, and sulfonamide allergy (reaction unknown). Physical examination in the ED revealed a blood pressure of 118/73 mm Hg, a heart rate of 88 beats/min, a respiration rate of 18 breaths/min, a temperature of 101.2 °F, and an oxygen saturation rate of 98% on room air. His neck was not rigid, lungs were clear, and abdominal examination was normal. Neurologic examination revealed extreme agitation and an inability to follow commands.

His white blood cell (WBC) count was 27.5 x 103/mm3, with 92% neutrophils. His other laboratory values (chemistry and hematologic values) were within normal limits. Initial chest radiograph and electrocardiogram were normal. The results of liver function tests on admission were normal, with an albumin concentration of 3.6 g/dL; total bilirubin (TB), 0.6 mg/dL; direct bilirubin (DB), 0.0 mg/dL; alkaline phosphatase (ALP), 68 IU/L; aspartate transaminase (AST), 22 IU/L; alanine transaminase (ALT), 9 IU/L; and total protein, 6 g/dL.

Computed tomography (CT) of the head without a contrast agent demonstrated bilateral maxillary sinus mucosal thickening, suggesting acute sinusitis, with no intracranial hemorrhage or mass effect. Lumbar puncture showed 100 red blood cells, 2400 WBCs with 98% neutrophils, a glucose concentration of 54 mg/dL (serum glucose, 139 mg/dL), and a protein concentration of 272 mg/dL. The direct antigen test for Streptococcus pneumoniae was positive.

Stat doses of vancomycin 1 g i.v., ceftriaxone sodium 2 g i.v., and dexamethasone 10 mg i.v. were given in the ED to treat what was presumed to be meningitis, and the patient was admitted to the medical intensive care unit (ICU). Other medications administered to the patient in the ED included midazolam 4 mg i.v., fentanyl 100 µg i.v., lorazepam 4 mg i.v., and haloperidol 5 mg i.v.

His blood culture was positive for S. pneumoniae susceptible to penicillin and ceftriaxone. A diagnosis of pneumococcal meningitis was made, and the patient continued to receive ceftriaxone sodium 2 g i.v. every 12 hours. Vancomycin was discontinued after sensitivities of the bacterium were reported.

On the second day of his ICU stay, the patient required intubation for desaturation and the inability to clear secretions. A chest radiograph on the same day showed infiltrate in the lower lobe of his right lung. He remained febrile during days 1-4 of his ICU stay.

Other medications administered during hospitalization included metronidazole 500 mg i.v. every 8 hours, cortisporin otic solution, oxymetazoline nasal spray, heparin 5000 IU s.c. every 8 hours, two packets of potassium phosphate and sodium phosphate p.o. daily, sliding-scale insulin, a continuous infusion of propofol 5-25 µg/kg/min (during the 48 hours of intubation), and acetaminophen rectal suppositories 650 mg every 4 hours as needed (three doses were administered).

Repeat head and sinus CT scan showed sinusitis and no dural sinus thrombosis or hydrocephalus. Surgical intervention for sinusitis was not required. The patient's mental status improved, and he was extubated after 48 hours (on day 4 of his ICU stay). He remained afebrile for 24 hours after extubation and was transferred to a medical floor.

His AST and ALT levels started rising on day 2 of admission (275 and 56 IU/L, respectively) and peaked on days 7-9 (638 and 442 IU/L, respectively). The decision was made to discontinue ceftriaxone and restart vancomycin on day 7. His ALP level remained normal throughout the treatment period. His AST and ALT levels began to decrease on days 8 and 10, respectively, and had significantly decreased at his outpatient follow-up visit on day 20 ( Table 1 ).

The patient denied abdominal pain or anorexia, and there was no abdominal tenderness on examination. His hepatitis A, B, and C serologic tests were negative, and his abdominal ultrasound was normal.

Use of the Naranjo probability scale indicated a possible relationship between ceftriaxone administration and elevated hepatic transaminases (score = 4).[1] Use of the Roussel Uclaf Causality Assessment method (RUCAM), developed specifically for causality assessment for hepatocellular reactions, indicated a probable relationship between ceftriaxone administration and elevated hepatic transaminases.[2,3] Other clinical diagnostic scales have been developed specifically for causality assessment for hepatocellular reactions (i.e., the Council for International Organizations of Medical Sciences scale and the Maria & Victorino clinical scale) but have been demonstrated to be inferior to RUCAM in a scale comparison analysis.[4] Thus, our patient's AST and ALT abnormalities were attributed to ceftriaxone sodium administration, as they resolved after ceftriaxone discontinuation.

processing....